Virginia, 2011

Hail and Damaging Winds in Virginia, April 26, 2011

April 26, 2011 · NWS RNK · 11 events in 6 counties and zones

Southerly winds out ahead of a deep trough over the southern plains ushered in warm and humid air into the region. The resulting instability, combined with moderate winds aloft, combined to produce an environment marginally favorable for severe weather.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Southerly winds out ahead of a deep trough over the southern plains ushered in warm and humid air into the region. The resulting instability, combined with moderate winds aloft, combined to produce an environment marginally favorable for severe weather. Thunderstorms formed mainly along and east of the Blur Ridge during the afternoon, and several of these storms became severe with large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 26, 2:56 PM EST, 1 hour 11 minutes earlier.

Area forecast discussion, Apr 26, 2:56 PM EST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
356 PM EDT TUE APR 26 2011

.SYNOPSIS...
A SLOW MOVING...BUT STRONG COLD FRONT APPROACHING THE OHIO AND
TENNESSEE VALLEYS...WILL CROSS THE MID ATLANTIC REGION WEDNESDAY
NIGHT INTO THURSDAY MORNING. COOLER HIGH PRESSURE WILL BUILD INTO
THE AREA THURSDAY NIGHT AND FRIDAY.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 900 PM FOR MOST OF THE AREA.
SEE WEB PAGE FOR DETAILS OR VIEW WCNRNK FOR COUNTIES.

AREAL COVERAGE OF CONVECTION TO INCREASE THIS EVENING AS SHORT WAVE
PIVOTS OVER THE PIEDMONT. THE MID AND LOWER LEVELS OF THE ATMOSPHERE
ARE SATURATED WITH TROPICAL MOISTURE FROM THE GULF AND ATLANTIC TO
PRODUCE HEAVY DOWN POURS IN STRONGER STORMS INTO THIS EVENING.
BREAKS IN THE CLOUDS THIS AFTERNOON WILL HELP INCREASE INSTABILITIES
WITH A FEW STORMS BECOMING SEVERE. THE GREATEST THREAT WILL BE
STRAIGHT LINE WINDS. LARGE HAIL IS POSSIBLE IF ANY CELLS DEVELOP
ROTATION...BUT GENERALLY LOOKING AT DIME SIZE OR SMALLER HAIL AS
FREEZING LEVEL IS RELATIVELY HIGH. BY MIDNIGHT THE SHORT WAVE WILL
HAVE MOVED NORTH OF THE AREA...DECREASING THE CHANCE FOR STRONG
STORMS OVER THE REGION. INSTABILITIES REMAIN OVERNIGHT FOR A STRAY
SHOWER AND POSSIBLY A RUMBLE OF THUNDER THROUGH THE EARLY MORNING
HOURS WEDNESDAY.

ON WEDNESDAY...THE UPPER LEVEL TROUGH BECOMES NEGATIVELY TILTED WITH
A COLD FRONT COMING ACROSS THE OHIO/TENN VALLEY. MODELS ARE
CONSISTENT WITH EVENING ARRIVAL OF THE COLD FRONTS SQUALL LINE. AHEAD
OF THE FRONT...AFTERNOON HEATING AND LINGERING BOUNDARIES FROM
MORNING SHOWERS WILL IGNITE CONVECTION OVER THE AREA EARLY IN THE
AFTERNOON. JUST LIKE TODAY...A FEW OF THESE PREFRONTAL SHOWERS COULD
BECOME STRONG WITH HEAVY DOWNPOURS AND STRAIGHT LINE WINDS.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
WIDESPREAD CONVECTION IS EXPECTED TO BE ASSOCIATED WITH WHAT WILL
BE A SLOW MOVING COLD FRONT AS IT CROSSES THE AREA WED NIGHT INTO
THURSDAY MORNING. STRONG WIND FIELDS...WITH A LOW LEVEL JET OF 50+
KNOTS AT 850 MBS...AND SOME VEERING IN THE PROFILE...WILL SUPPORT
AT LEAST LINEAR MULTICELL TYPE THUNDERSTORMS...LIKELY A SQUALL
LINE...WITH THE POSSIBILITY OF EMBEDDED TORNADOES. THE ENTIRE AREA
IS IN A SLIGHT RISK AREA- WILL CONTINUE TO BE HIGHLIGHTED IN THE
HWO. CHC FOR DAMAGING WINDS HAS BEEN INCLUDED IN THE WEATHER
GRIDS. IN ADDITION TO THE SEVERE THREAT...PWATS WILL BE NEAR 1.5
INCHES WITH STRONG MOISTURE TRANSPORT FROM THE GULF OF MEXICO AND
SRN ATLANTIC. THESE TSTORMS WILL HAVE HEAVY RAINFALL. THE THINKING
IS THAT A SQUALL LINE WILL BE PROGRESSIVE ENOUGH TO MITIGATE THE
THREAT OF WIDESPREAD HEAVY RAIN. THERE IS A THREAT THAT CONVECTION
COULD END UP PROGRESSING MORE SLOWLY EASTWARD WITH A NEGATIVELY
TILTED TROUGH. TRENDS WILL HAVE TO BE MONITORED....AND A FLASH
FLOOD WATCH MAY BE NEEDED.

HAVE KEPT LIKELY POPS IN THE PIEDMONT THURSDAY MORNING...BUT CLEAR
PRECIP OUT IN THE AFTERNOON FOR ALL BUT WESTERN SLOPES AREAS. COLD
AIR IS LAGGING BEHIND THE FRONT...AND WITH A DOWNSLOPE WEST WIND
THURSDAY AFTERNOON...I HAVE RAISED HIGHS CLOSER TO 80 DEGREES IN
THE PIEDMONT. PRESSURE RISES ARE FAIRLY STRONG THURSDAY BEHIND
THE FRONT...ON THE ORDER OF 6 MBS IN 6 HOURS...BUT THE LOW LEVEL
JET IS 40 KNOTS OR LESS...SO WIND GUSTS WILL LIKELY REMAIN BELOW
WIND ADVISORY CRITERIA. COLD ADVECTION WITH GUSTY WEST WINDS
THIRSDAY WILL MAKE LOWS FEEL COLD...WITH VALUES FROM THE UPPER 30S
IN THE WEST TO THE UPPER 40S IN THE EAST. FRIDAY WILL BE CLOSER TO
NORMAL...WITH HIGHS IN THE 60S IN THE MTNS...TO LOWER 70S IN THE
PIEDMONT.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
DEEP TROUGH IS EXITING THE EAST COAST...AND SFC HIGH PRESSURE WILL
BE BUILDING INTO THE REGION FRIDAY NIGHT AND SATURDAY. TIMING LOOKS
GOOD FOR A DECENT RADIATIONAL COOLING NIGHT FRIDAY NIGHT...SO I KEPT
LOW TEMPS COOLER THAN HPC GUIDANCE...ESPECIALLY IN THE MTN VALLEYS
WHERE WE COULD SEE SOME UPPER 30S. SATURDAY SHOULD BE PARTLY TO
MOSTLY SUNNY...AND WITH WARM ADVECTION INTO THE MTNS IN THE
AFTERNOON...HIGHS IN THE SW MTNS OF VA INTO THE BLUEFIELD AREA MAY
BE JUST AS WARM AS THE SW VA AND NW NC PIEDMONT.

ANOTHER DEEP TROUGH IN THE WESTERN U.S. WILL BE MOVG EASTWARD OVER
THE WEEKEND INTO THE BEGINNING OF NEXT WEEK. HPC IS LEANING TOWARD
THE SLOWER AND MORE AMPLIFIED ECMWF. THIS MORE AMPLIFIED SOLUTION
CLOSES OFF AN UPPER LOW IN THE WRN ATLANTIC SOON ENOUGH THAT A BACK
DOOR FRONT MAY BRING COOLER AND CLOUDIER CONDITIONS TO THE FORECAST
AREA FROM SUNDAY INTO MONDAY. HAVE STAYED CLOSE TO HPC TEMPS AND
POPS FOR SUNDAY AND MONDAY. THE COLD FRONT ASSOCIATED WITH THE SLOW
MOVG TROUGH REACHES THE FORECAST AREA BY MONDAY NIGHT...EVEN IN THE
SLOWER ECMWF SOLUTION...SO HAVE KEPT HIGH HPC POPS FOR THE
MONDAY/MONDAY NIGHT TIME FRAME. MODELS ARE IN FAIR AGREEMENT THEN IN
HAVING MORE SRN STREAM ENERGY DEVELOP A WAVE ALONG THE FRONT TUESDAY
AND SLOW IT DOWN WHILE IT IS OVER ERN VA AND NC...SO HAVE KEPT CHC
POPS ACROSS THE ERN CWA TUESDAY...WITH MORE CLOUDS AND COOLER TEMPS.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
A WEAK UPPER LEVEL SYSTEM MOVING THROUGH THE AREA...COMBINED WITH
ABUNDANT LOW LEVEL MOISTURE HAS SPARKED SCATTERED LIGHT RAIN SHOWERS
MAINLY IN THE NW NC MOUNTAINS/NEW RIVER VALLEY THIS MORNING. THIS
PATCH OF SHOWERS WILL MOVE ACROSS THE GREENBRIER VALLEY/ALLEGHANY
HIGHLANDS (LWB/HSP) THIS AFTERNOON. SHOWERS AND THUNDERSTORMS WILL
ALSO DEVELOP OVER THE PIEDMONT (DAN/LYH) THROUGH THIS AFTERNOON.
EXPECT SCATTERED THUNDERSTORMS TO INCREASE IN COVERAGE THROUGH THE
DAY...WITH A FEW BECOMING STRONG TO SEVERE.

THERE ARE VARIETY OF CLOUDS AND CEILING ACROSS THE AREA EARLY THIS
AFTERNOON. ACROSS THE MOUNTAINS MVFR-LOW END VFR WITH SPOTTY SHOWERS.
EAST OF THE BLUE RIDGE...MOSTLY VFR CEILINGS WITH SCATTERED TO
BROKEN COVERAGE. MOST CEILINGS SHOULD LIFT TO VFR THIS AFTERNOON AND
LOWER DURING THUNDERSTORM ACTIVITY. IN ADDITION...GUSTY SOUTH WINDS
WILL REACH 20-25 KTS AT MOST LOCATIONS WITH HIGHER GUSTS LIKELY NEAR
THUNDERSTORMS.

AS AN UPPER LEVEL STORM SYSTEM APPROACHES LATER TODAY...STORMS
WILL RE-DEVELOP BETWEEN 00Z-06Z TONIGHT...MAINLY ALONG THE WEST OF
THE BLUE RIDGE. LOWERING CLOUD HEIGHTS...POTENTIALLY DOWN TO THE IFR
CATEGORY LEVEL...AND PATCHY FOG ARE ALSO EXPECTED. THESE SHOWERS
WILL WANE THROUGH THE OVERNIGHT...BUT LOW CLOUDS MAY LINGER.
WEDNESDAY COULD BE A SIMILAR AS TODAY WITH SCATTERED CONVECTION
DEVELOPING LATE MORNING TO EARLY AFTERNOON.

WEDNESDAY NIGHT INTO THURSDAY THE SURFACE COLD FRONT WILL CROSS
THE AREA WITH A SQUALL LINE OF STRONG TO SEVERE THUNDERSTORMS. LOW
LEVEL JET IS PROGGED TO INCREASE TO 50 TO 60 KTS AT 850 MB JUST IN
ADVANCE OF THE FRONT.

WHILE SURFACE HIGH PRESSURE BUILD INTO THE AREA THURSDAY NIGHT
INTO FRIDAY...THE PARENT UPPER TROUGH WILL STILL BE CROSSING OUR
REGION. ANTICIPATE VFR CONDITIONS WITH ISOLATED TO SCATTERED
STEEP LAPSE RATE SHOWERS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JJ/PH
NEAR TERM...RCS
SHORT TERM...JJ
LONG TERM...JJ
AVIATION...PH/RCS
Hazardous weather outlook, Apr 26, 1:15 PM EST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
215 PM EDT TUE APR 26 2011

NCZ004>006-VAZ022-032>035-043>047-058-059-271815-
STOKES-ROCKINGHAM-CASWELL-ROANOKE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
215 PM EDT TUE APR 26 2011

...SEVERE THUNDERSTORM WATCH 214 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN THREAT.
ISOLATED TORNADOES ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUES WEDNESDAY INTO
EARLY THURSDAY. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE
DAMAGING WINDS AND LARGE HAIL...ALONG WITH ISOLATED TORNADOES.
HEAVY RAINS ARE EXPECTED WITH THESE STORMS WHICH MAY RESULT IN
FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ007-009>020-023-024-WVZ042>045-271815-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-
FLOYD-CRAIG-ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-
MONROE-GREENBRIER-
215 PM EDT TUE APR 26 2011

...SEVERE THUNDERSTORM WATCH 214 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT WITH THE MAIN THREAT BEING DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUES WEDNESDAY INTO
EARLY THURSDAY. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE
DAMAGING WINDS AND LARGE HAIL. HEAVY RAINS ARE EXPECTED WITH
THESE STORMS WHICH MAY RESULT IN LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ001>003-018>020-271815-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-
215 PM EDT TUE APR 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND NORTHWEST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SMALL RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT WITH THE MAIN THREAT BEING DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUES WEDNESDAY INTO
EARLY THURSDAY. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE
DAMAGING WINDS AND LARGE HAIL. HEAVY RAINS ARE EXPECTED WITH
THESE STORMS WHICH MAY RESULT IN LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

RCS

In the hours before

Special weather statement, Apr 26, 1:23 PM EST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
223 PM EDT TUE APR 26 2011

VAZ023-024-034-035-261900-
AMHERST VA-BEDFORD VA-BOTETOURT VA-ROCKBRIDGE VA-
223 PM EDT TUE APR 26 2011

...A STRONG THUNDERSTORM WILL AFFECT AMHERST...BEDFORD...BOTETOURT
AND ROCKBRIDGE COUNTIES...

AT 220 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES EAST OF
MONTVALE...MOVING NORTHEAST AT 35 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR PEAKS OF OTTER RECREATION AREA AROUND 230
PM...NATURAL BRIDGE AROUND 245 PM AND GLASGOW AROUND 300 PM.

THIS STORM IS CONTINUING TO INTENSIFY. IF IT BECOMES MUCH
STRONGER...A SEVERE THUNDERSTORM WARNING MAY BE REQUIRED.

LAT...LON 3770 7923 3727 7962 3737 7984 3780 7966
      3784 7962

16
Special weather statement, Apr 26, 2:46 PM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
346 PM EDT TUE APR 26 2011

VAZ058-262015-
HALIFAX VA-
346 PM EDT TUE APR 26 2011

...A STRONG THUNDERSTORM WILL AFFECT HALIFAX COUNTY...

AT 342 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BETHEL HILL...
MOVING NORTH-NORTHEAST AT 30 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR SCOTTSBURG BETWEEN 400 AND 430 PM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3667 7870 3661 7870 3654 7873 3655 7894
      3685 7886 3680 7868 3676 7867 3674 7869
      3670 7865 3669 7866

SK
Special weather statement, Apr 26, 3:34 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
434 PM EDT TUE APR 26 2011

NCZ002-003-019-262130-
ALLEGHANY NC-SURRY NC-WILKES NC-
434 PM EDT TUE APR 26 2011

...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY...SURRY AND WILKES
COUNTIES...

AT 433 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER TRAPHILL...
MOVING NORTHEAST AT 40 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR ROARING GAP AROUND 440 PM...MOUNTAIN PARK
AROUND 450 PM...BARRETT AROUND 455 PM...LOW GAP AROUND 500 PM AND
PINE RIDGE AROUND 505 PM.

LAT...LON 3621 8122 3656 8098 3656 8068 3655 8062
      3615 8111

16
Local storm report, Apr 26, 3:51 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
451 PM EDT TUE APR 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     5 SE SOUTH BOSTON       36.65N 78.84W
04/26/2011                   HALIFAX            VA   COUNTY OFFICIAL

            ONE TREE BLOWN DOWN ALONG HIGHWAY 658, BLOCKING ONE LANE
            OF TRAFFIC.

&&

WHP
Local storm report, Apr 26, 3:56 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
456 PM EDT TUE APR 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     HAIL             TRAPHILL                36.35N 81.03W
04/26/2011  E0.50 INCH       WILKES             NC   PUBLIC

            DIME SIZE HAIL.

&&

WHP

The radar

The Roanoke radar (KFCX), 50 km away, was scanning. The volume nearest the first event began at 21:07 UTC.

Open the radar archive at this moment

Event by event

7 hail, 3 thunderstorm wind, 1 strong wind. Local standard time, as filed.

Thunderstorm Wind, Carroll

When
April 26, 4:07 PM EST
Where
Carroll County, 0.69 mi S of Hillsville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
36.760, -80.730

Thunderstorm winds blew down a couple trees, one of which landed on a car wash. One tree had its topped snapped off, and a store sign was blown apart.

Hail, Amherst

When
April 26, 4:30 PM EST
Where
Amherst County, 2.59 mi WSW of Lowesville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.700, -79.110

Hail, Montgomery

When
April 26, 4:46 PM EST
Where
Montgomery County, 1.1 mi E of Shawsville
Measured
1 in hail
Reported by
Public
Coordinates
37.170, -80.250

Hail, Pittsylvania

When
April 26, 5:15 PM EST
Where
Pittsylvania County, Keeling
Measured
0.88 in hail
Reported by
County Official
Coordinates
36.720, -79.300

Hail, Campbell

When
April 26, 5:50 PM EST to 5:53 PM EST
Where
Campbell County, 1.49 mi SSE of Gladys
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
37.150, -79.070

Thunderstorm Wind, Campbell

When
April 26, 5:55 PM EST to 6:01 PM EST
Where
Campbell County, 1.79 mi ENE of Hodges to 1.88 mi NNE of Gladys
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
37.130, -79.150

Thunderstorm winds blew multiple trees down across the area. A total of seven trees fell between the 1000 and 4000 block of Gladys Road, and three trees between the 1000 and 2000 block of Marshall Mill Road.

Strong Wind, Pittsylvania

When
April 26, 5:55 PM EST
Where
Pittsylvania forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
36.704, -79.396 (the zone’s center; the record gives no point)

A thunderstorm knocked down one tree in Danville on Henry Street. The tree fell onto the Salvation army Community Center gymnasium. It fell through the metal wall and pushed over a block wall inside the gym.

Hail, Campbell

When
April 26, 5:56 PM EST
Where
Campbell County, Gladys
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
37.170, -79.080

Hail, Franklin

When
April 26, 5:59 PM EST
Where
Franklin County, 0.69 mi N of Endicott
Measured
1 in hail
Reported by
Public
Coordinates
36.890, -80.150

Thunderstorm Wind, Campbell

When
April 26, 6:12 PM EST
Where
Campbell County, 1.38 mi N of Rustburg
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
37.300, -79.100

Three trees were blown down by thunderstorm winds between the 800 and 1000 block of Poor House Road.

Hail, Amherst

When
April 26, 6:21 PM EST
Where
Amherst County, 1.76 mi NE of New Glasgow
Measured
1.25 in hail
Reported by
Public
Coordinates
37.650, -78.960

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 303812, 303822, 303813, 303816, 303818, 303820, 305011, 303817, 303814, 303821, 303823.